advertisement
Question
Posted by: Sarah Clark | 2012/02/24

Very High Blood Pressure

My husband is 51 overweight , smokes 70 a day &  heavy drinker. 6 years ago was diagnosed with hypertension ( 220 / 120 not a typo ) and put on medication which he diligently takes. He has had 3 episodes of an indefinable but severe malaise , feeling very ill but couldn''t describe it. Dry mouth , panicky,pale and very tired with tingling fingers both hands. Happens at night , all 3 episodes in last 3 years &  all severe enough for me to want to call an ambulance . Next day he''s fine. What was it , should I be worried and what should I do next time? He knows smoking is a problem and is very stressed. Please advise.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Dear Sarah,

Thank you for question. It is difficult to know exactly what caused your husband’s three episodes, but unfortunately I suspect they were related to alcohol. The possibilities would include hypoglycaemia (low blood sugar), or a form of atypical epilepsy, or simply anxiety and hyperventilation. His blood pressure is almost certainly also related to alcohol and unfortunately his lifestyle and his substance abuse are becoming major threats to his health. He needs to deal with his addictions one at a time, and will need help to enable him to beat them. With the help of your GP I would strongly advise referral to a psychiatrist, preferably somebody who deals regularly with the problem of substance abuse.

I hope things go better for him in the future.

Best wishes, JT

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cardiologist | 2012/02/29

Dear Sarah,

Thank you for question. It is difficult to know exactly what caused your husband’s three episodes, but unfortunately I suspect they were related to alcohol. The possibilities would include hypoglycaemia (low blood sugar), or a form of atypical epilepsy, or simply anxiety and hyperventilation. His blood pressure is almost certainly also related to alcohol and unfortunately his lifestyle and his substance abuse are becoming major threats to his health. He needs to deal with his addictions one at a time, and will need help to enable him to beat them. With the help of your GP I would strongly advise referral to a psychiatrist, preferably somebody who deals regularly with the problem of substance abuse.

I hope things go better for him in the future.

Best wishes, JT

Reply to Cardiologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement